Nebraska, 2007

Hail and Damaging Wind in Nebraska, August 17, 2007

August 17, 2007 · NWS OAX · 2 events in 1 county or zone

Isolated thunderstorms developed near a warm front over northeast Kansas and moved into extreme southeast Nebraska an hour or so before sunset. One storm produced nickel size hail and wind gusts of at least 50 mph in Pawnee county before it weakened slightly as it moved east across the Missouri River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Isolated thunderstorms developed near a warm front over northeast Kansas and moved into extreme southeast Nebraska an hour or so before sunset. One storm produced nickel size hail and wind gusts of at least 50 mph in Pawnee county before it weakened slightly as it moved east across the Missouri River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 17, 2:00 PM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Aug 17, 2:00 PM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
300 PM CDT FRI AUG 17 2007

.DISCUSSION...
THUNDERSTORM CHANCES THE NEXT SEVERAL DAYS ARE THE PRIMARY
FORECAST CONCERN.

WARM FRONT HAS LIFTED SLOWLY NORTH INTO SOUTHERN NEBRASKA EARLY
THIS AFTERNOON WITH BOUNDARY BETWEEN KHJH AND KBIE AT 19Z. VISIBLE
SATELLITE LOOP SHOWING INCREASING CU NEAR THE MID LEVEL INSTABILITY
GRADIENT ALONG THE SOUTHERN BORDER. MODELS LIFT INSTABILITY POCKET
NORTHEAST THIS AFTERNOON INTO TONIGHT TO NEAR THE NORTHERN BORDER BY
06Z WHERE LOW LEVEL BOUNDARY ALSO EXPECTED TO BE LOCATED. MID LEVEL
WAVE MOVING INTO THE AREA TONIGHT AND LOW LEVEL JET EXPECTED TO
ENHANCE CONVECTION NORTH OF THE BOUNDARY WITH WARM ADVECTION COMING
INTO PLAY OVER EASTERN PARTS OF THE CWA LATE TONIGHT. HAVE CONTINUED
TO CARRY SOME CHANCE POPS NORTH EARLY TONIGHT THEN EXPANDED SOUTH
AND EAST LATE. EXTENT AND LOCATION OF CONVECTION TONIGHT MAKES
LOCATION OF THE SURFACE BOUNDARY UNCERTAIN FOR SATURDAY BUT HAVE
LIMITED MENTION OF POPS TO NORTHERN AREA FOR NOW. MODELS HANDLING OF
SHORT WAVES OVER THE SOUTHERN PLAINS WILL BEAR WATCHING SATURDAY
INTO SATURDAY NIGHT AS 12Z MODELS BRING SYSTEM INTO EASTERN KANSAS
JUST SOUTH OF THE CWA DURING THIS TIME. HAVE COVERED WITH SLIGHT
POPS FOR SATURDAY NIGHT FOR THE FAR SOUTH. UNCERTAINTY CONTINUES
THROUGH THE REMAINDER OF THE SHORT TERM AS BOUNDARY REMAINS NEAR
THE AREA SUNDAY INTO MONDAY AS NEXT SURFACE SYSTEM TAKES SHAPE OVER
THE WESTERN HIGH PLAINS WITH MODELS STALLING FRONT WEST OF THE AREA
ON MONDAY. HAVE COVERED THIS PERIOD WITH SLIGHT POPS FOR NOW.
TEMPERATURES WILL ALSO BE TRICKY DURING THE SHORT TERM DEPENDING ON
BOUNDARY LOCATION AND EXTENT OF CLOUDS AND RAIN. USED A BLEND OF MAV
AND MET GUIDANCE FOR THE PERIOD.

REGION IS ON THE SOUTHERN EDGE OF STRONGER FLOW IN THE EXTENDED
PERIOD WITH ANOTHER STALLED SURFACE BOUNDARY INDICATED OVER THE
AREA. UNCERTAINTY IN TIMING OF SHORT WAVES LEADS TO A BROAD BRUSH
SOLUTION WITH SOME POPS MENTIONED THROUGH THE PERIOD WITH TREND
TOWARD HPC GUIDANCE.

&&

.AVIATION...
FOR THE FOLLOWING TAF SITES...KOFK/KOMA/KLNK
MVFR AND IFR CONTS ACRS MUCH OF THE AREA. WRMFNT AT 19Z IS JUST N OF
THE KANSAS/NEBRASKA BDR.  STRATUS AND DRIZZLE WERE REPORTED NEAR
ALBION. CLD CIGS IN AREAS OF EXTENSIVE CLOUDS IS AROUND OVC015.  LO
LVL CLDS MAY ERODE A BIT IN SERN NEBRASKA. HWVR...LO CLDS AND CIGS
ARE EXPCD TO PERSIST IN NERN NEBRASKA.  A FEW TSRA MAY OCR OVERNIGHT
ALONG WITH CIGS AT OFK AND OLU GOING DOWN TO BLO OVC010 WITH 2-5
MILES IN FOG.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

FOBERT/SMITH
Hazardous weather outlook, Aug 17, 4:04 PM CST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
504 PM CDT FRI AUG 17 2007

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-181215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
504 PM CDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST
IOWA.

.DAY ONE...TONIGHT AND SATURDAY

SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE REGION TONIGHT.
A FEW OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY HAZARDS.

THE THUNDERSTORMS WILL OCCUR ALONG AND NORTH OF SEVERAL BOUNDARIES
THAT EXTENDED ACROSS EASTERN NEBRASKA. ONE WAS A WARM FRONT IN
SOUTHEAST NEBRASKA AND THE OTHER WAS A FRONT THAT STRETCHED FROM
NORTH CENTRAL NEBRASKA INTO WEST CENTRAL IOWA. THUNDERSTORMS
SHOULD INCREASE LATER THIS EVENING ALONG AND NORTHEAST OF THE
LATTER FRONT AS THE LOW LEVEL JET STRENGTHENS. SOME OF THIS
ACTIVITY COULD LINGER INTO SATURDAY MORNING...ALTHOUGH THE
INTENSITY SHOULD DECREASE SOME. THIS BOUNDARY COULD PROVIDE THE
FOCUS FOR STRONG OR POTENTIALLY SEVERE THUNDERSTORMS SATURDAY
AFTERNOON...ALTHOUGH MOST OF THE ACTIVITY COULD BE NORTH OR
NORTHEAST OF THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE OVER MUCH OF THE REGION THROUGH THE
PERIOD NEAR A BOUNDARY THAT IS FORECAST TO MOVE INTO THE AREA AND
THEN BECOME NEARLY STATIONARY. STRONG OR SEVERE STORMS WILL BE
POSSIBLE...ESPECIALLY FROM LATE AFTERNOON INTO THE EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SMALL CHANCE THAT STORM SPOTTER ACTIVATION WILL BE
NEEDED THIS EVENING OVER THE AREA. SPOTTER ACTIVATION MAY ALSO BE
REQUIRED ACROSS NORTHEAST NEBRASKA AND PARTS OF WEST CENTRAL IOWA
LATE SATURDAY AFTERNOON.

CHERMOK

The radar

The Topeka radar (KTWX), 128 km away, was scanning. The volume nearest the first event began at 00:41 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pawnee

When
August 17, 6:40 PM CST
Where
Pawnee County, 2 mi N of Pawnee City
Measured
0.88 in hail
Reported by
Public
Coordinates
40.149, -96.150

The hail was accompanied by wind gusts estimated at 50 mph.

Thunderstorm Wind, Pawnee

When
August 17, 7:55 PM CST
Where
Pawnee County, 1 mi W of Table Rock
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
40.180, -96.119

Thunderstorm wind gusts of around 60 mph took down 5 power poles west of Auburn.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40761, 47792.